Hail, Orleans
- When
- May 3, 2:55 PM EST to 3:05 PM EST
- Where
- Orleans County, Derby Line
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.000, -72.100
A cold upper level trough over the northeast US resulted in reports of pea size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold upper level trough over the northeast US resulted in reports of pea size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 3, 1:30 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 230 PM EDT TUE MAY 3 2005 .SYNOPSIS... CYCLONIC FLOW PTRN BCMG LESS AMPLITUDE WITH LESS AND LESS S/W ENERGY ROTATING INTO THE TROF. MID/ULVL FLOW BCMS ZONAL THU AS ABV MNTD TROF EXITS AND AHD OF ANTHR NRN STREAM S/W TO MV TOWARD GRT LAKES FRI AND A SRN STREAM MVG TOWARD SE/MID-ATLANTIC COAST. ACTUALLY MID/ULVL FLOW WL EXPERIENCE SOME S/W RIDGING THU INTO FRI. AT THE SFC...TROF ACRS ERN FA ATTM WL CONT E WITH SFC HIGH MVG INTO NE CONUS LATE WED/THU SLIDING E OF FA THU NGT/FRI. && .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... MANY REPORTS OF PEA SIZE HAIL IN SHRA AS VRY COLD ALOFT AND UNSTABLE BUT NO THUNDER. AS MNTD ABV...INSTABILITY LESSENS ALG WITH AVBL MOISTURE AND SHRA ACTVTY AND CLDS DIMINISH. THEREFORE...CLDS DIMINSHING TNGT AND ANTHR COLD ONE ACRS FA. ENUF INSTABILITY WED WITH SS TO DVLP CLDS AND MTN -SHRA BUT LESS AVBL MOISTURE AND NOT AS COLD ALOFT FOR MORE SS AND MILDER THAN TDY. CLRG AND COLDER WED NGT WITH SCT FROST LKLY BUT WERE STL IN FROST/FREEZE SEASON, SO NO HEADLINES. SFC HIGH PRS...MODERATED AIRMASS AND DVLPG RETURN FLOW WL ALLOW FOR A NICE MILD...SEASONABLE THU. && .LONG TERM (FRIDAY THROUGH TUESDAY)... DRY CONDITIONS FOR MUCH OF FRI AS HIGH PRESSURE OVER THE NORTHEAST. WK FRNT APPROACHES REGION EARLY SAT MORN...MVG ACROSS CWA FROM W TO E W/ SFC PARENT TO THE NORTH IN QUEBEC. WILL KEEP CHANCE POPS FOR PRECIP IN KEEPING HIR CONCENTRATION FOR NORTHERN ZONES ESPECIALLY NC NE VT SAT NGT. HIGH PRESSURE BUILDS OVER REGION ON SUNDAY...WILL CARRY SL CHANCE POPS FOR -SHRA EARLY SUN MORN...DRY FOR REST OF DAY. LATEST MDL RUN HAS HIGH OVER CWA FOR MUCH OF SUN W/ NEXT FRNT PUSHING SOUTH OVER CWA DURING THE DAY MON. WILL KEEP CHANCE POPS FOR -SHRA IN TRANSITIONING AS FRNT MVS SOUTH OF AREA. VERY BRIEF BREAK IN PRECIP FROM MON INTO TUES AS LOW MVS SE THEN E FROM GREAT LKS REGION OVER THE NEW ENGLAND REGION. ADJUST POPS FOR TUES FROM GUIDANCE FOR NOW AND AWAIT TO SEE IF TRACK HOLDS. TWEAKED TEMPS SOME FROM HPC EXTENDED GUIDANCE TO ACCOMODATE SOME XTRA CLDS FROM AFFECTING SYSTEMS. && .AVIATION... FR/MVFR COND ALL SITES FOR ENTIRE FORECAST PERIOD. -SHRA AT KBTV/KMSS W/ NO REDUCTION TO VSBY. -SHRA/-SHSN KMPV/KSLK NO VSBY REDUCTION THRU 12Z. KSLK DOWN TO 5SM IN -SHSN 12Z-14Z. CEILINGS 3KFT OR HIR MUCH OF PERIOD. WINDS WSW 10 TO 20KTS BECMG 10KTS OR LESS AFT 00Z...BECMG W 5 TO 15KTS AFT 10Z-12Z. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...SLW SHORT TERM...SLW LONG TERM...JN AVIATION...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 320 AM EDT TUE MAY 3 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-040719- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 320 AM EDT TUE MAY 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...AND NORTHERN AND CENTRAL VERMONT. .DAY ONE...TODAY: THERE IS A CHANCE FOR RAINSHOWERS IN THE AFTERNOON. HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: THE LOW PRESSURE SYSTEM THAT HAS BEEN OVER THE REGION FOR THE PAST SEVERAL DAYS WILL MOVE OUT OF THE REGION ON WEDNESDAY. HIGH PRESSURE WILL MOVE IN THROUGH THE WEEKEND. HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HANOSN
The Burlington radar (KCXX), 100 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449662.